Tornadoes · United States · Texas · 2012
EF0 tornado, Alley to Furguson Sta, Texas, October 12, 2012
From Alley to Furguson Sta, this EF0 tornado ran 1.8 miles across Hale County on October 12, 2012, touching down at 7:05 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- October 12, 2012
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Lifted
- 7:11 PM CDT (00:11 UTC)
- On the ground
- 6 minutes
- Path length
- 1.8 miles (2.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hale County
- Touchdown point
- 33.942, -101.796
- Lift-off point
- 33.959, -101.772
- Record number
- 1210121805-01
What the Weather Service recorded
Unusually moist air for mid-October was carried into the Texas South Plains on the 11th ahead of a vigorous upper low in the four corners region. By the afternoon of the 12th, this upper low tracked into Colorado accompanied by a strong subtropical jet that overspread the South Plains. With surface dewpoints in the mid to upper 60s and diminishing stratocumulus clouds, strong instability developed by late afternoon over the central South Plains. Very strong wind shear already in place was made even stronger near a warm front that began lifting slowly north between Lubbock and Plainview. By 1700 CST, a pair of strong and severe storms erupted near Shallowater and began moving north-northeast. One of these storms developed strong low-level rotation as it crossed the warm front near Hale Center and assumed an easterly motion. This rotation culminated in two tornadoes over open land in eastern Hale County. Earlier, this same storm produced very large hail up to baseball size that damaged several vehicle windows at a rest stop on I-27. Also, large hail up to golf ball size accompanied a left-moving supercell that raced northward near I-27. Both of these supercells decayed around 1900 CST before a third supercell late this evening entered Yoakum County from neighboring Lea County, NM. Although NWS Lubbock Doppler Radar indicated the likelihood of large hail west and northwest of Plains, this final supercell did not produce any known severe weather before it evolved into a line of strong thunderstorms while overspreading much of the South Plains before midnight.
Storm chasers observed a diffuse and intermittent tornado over open land about nine miles southeast of Hale Center. At times, this weak tornado exhibited cyclical multiple vortices rotating about the larger tornadic circulation that was estimated as wide as 200 yards wide at one point. Video evidence showed intermittent circulations at ground level throughout a period of about six minutes spanning nearly two miles in length. This otherwise weak tornado remained over farm land and caused no known damage.
Storm chasers documented a narrow and very brief EF0 tornado in a field. A small amount of debris was observed rotating in a tight fashion underneath a condensation funnel. No damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Oct 12, 3:40 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 12, 3:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT FRI OCT 12 2012 .SHORT TERM... A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND 30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE. CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT. OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH CONVECTION. CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT 50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH AXIS. JDV && .LONG TERM... THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH. NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 73 42 77 43 / 70 0 0 0 0 TULIA 57 75 46 77 46 / 70 10 0 0 0 PLAINVIEW 57 77 47 78 47 / 70 10 0 0 0 LEVELLAND 59 77 48 79 49 / 70 10 0 0 0 LUBBOCK 63 78 49 80 50 / 70 10 0 0 0 DENVER CITY 60 77 49 79 50 / 70 0 0 0 0 BROWNFIELD 60 78 49 80 50 / 60 10 0 0 0 CHILDRESS 64 82 52 84 50 / 60 40 0 0 0 SPUR 64 80 52 80 51 / 60 30 0 0 0 ASPERMONT 67 82 54 84 53 / 50 40 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1213 PM CDT FRI OCT 12 2012 TXZ021>044-131715- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1213 PM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY. THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Local storm report, Oct 12, 6:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL SHALLOWATER 33.69N 101.99W
10/12/2012 E1.00 INCH LUBBOCK TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1200392
JGDLocal storm report, Oct 12, 6:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL HALE CENTER 34.06N 101.84W
10/12/2012 E2.00 INCH HALE TX TRAINED SPOTTER
0621 PM TSTM WND GST HALE CENTER 34.06N 101.84W
10/12/2012 E65 MPH HALE TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1200393
EVENT NUMBER LUB1200394
JGDLocal storm report, Oct 12, 6:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 6 N ABERNATHY 33.93N 101.85W
10/12/2012 M2.00 INCH HALE TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1200395
JGDLocal storm report, Oct 12, 6:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 6 S HALE CENTER 33.98N 101.84W
10/12/2012 E2.75 INCH HALE TX TRAINED SPOTTER
CRACKED WINDSHIELD
&&
EVENT NUMBER LUB1200396
JGDLocal storm report, Oct 12, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL HALE CENTER 34.06N 101.84W
10/12/2012 E2.75 INCH HALE TX SKYWARN SPOTTER
&&
EVENT NUMBER LUB1200397
JGDLocal storm report, Oct 12, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 4 N KRESS 34.42N 101.75W
10/12/2012 E1.75 INCH SWISHER TX BROADCAST MEDIA
0701 PM TSTM WND GST 4 N KRESS 34.42N 101.75W
10/12/2012 E70 MPH SWISHER TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1200398
EVENT NUMBER LUB1200399
MCONDERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.1 hours before the tornado, 142 km from the path. October 13, 2012.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 207 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
- 0-3 km lapse rate
- 5.5 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.9 hours after it, 142 km from the path. October 13, 2012.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1340 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Plainview (PVW), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 33 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of October 12, 2012
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 12 | 5:08 PM MDT | EF0 | Santa Fe, NM | 5.8 | 75 | $50,000 | ||
| October 12 | 7:14 PM CDT | EF0 | Hale, TX | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.